T Nation

Possibly More Ammo Against Arginine


#1

I have been taking an arginine supplement since around the end of March. I fully understand that this instantly qualifies me as a taken consumer who pisses away money on sugar pills to many, but I do feel that I saw results in the body composition department. That being said, I started having trouble sleeping in the summer.

After changing matresses, taking ZMA, melatonin and doing everything I could think of, I stopped taking the arginine. I've been off of it for 3 days, and have not had troble sleeping in the least (knock on wood). Is it possible that this supplement, NO2, there I spoke it, could lead to insomnia?

While on this, everything felt real tight all the time. I'm not saying that it turned me in The Hulk or anything, but to use the cliched word, I felt an extremely extended pump. My thinking is now that this prolonged effect decreased my ability to relax at night enough to get to sleep.

In addition to the "you get what you deserve" comments is there anyone who feels that insomnia could be an effect of these current arginine supplements.


#2

If you want to develop some nice harder muscle mass rather than "feeling tight" (if it's a feeling, why does it matter; did it go away when you stopped?), you might consider starting Methoxy-7 instead.


#3

No one can say for sure that arginine caused your insomnia. However, it might have. Pople who simply start taking the latest "muscle building" supplements without first doing extensive research (if in fact any is available) are playing with their health!

Something you take can give you anxiety or insomnia. Something else can give you headaches, stomach cancer etc. No one knows as most of these products have not been around long enough for any sort of long term studies to take place based on the health of the user. That includes creatine by the way.

"Caveat Emptor," let the buyer beware!


#4

So are you taking Arginine and NO2? Arginine is just a non-essential amino acid that is present in food and that your body can synthesize naturally, so I doubt it would be causing insomnia.

I haven't really looked into NO2 but I trust the T-Nation staff that says it's bullshit.

Once you're sleeping patterns have restabilized you could reintroduce the arginine, and if it causes insomnia, then chuck it or sell it.


#5

Are you taking a generic l-arginine supplement or a mix like NO-Xplode? Some of these contain stimulants including caffeine. I've found that l-arginine does provide some added vasculation and increased pump. While it has not been shown to add significant value to strength or mass gains, the additional blood flow may help with recovery. The generic stuff is cheap and I often take it with some l-tyrosine pre workout.


#6

What I don't understand, is why you would combine a NO2 product, a vasodiolator, and caffeine which could be considered a vasoconstrictor.


#7

I guess 15 years of study on creatine isn't long enough.


#8

speedy5323

i read the NO2 book, and i recall in there they mentioned not to take the product too close to bed, as it could cause sleep disturbances....


#9

I think you have missed my point (that happens on forums sometimes).

Let me try to be a bit more clear. I have taken creatine a few times in the past not longer than 8 weeks each time. I wanted to experiment. I suffered no ill effects. However, no one can claim even after a 15 year period that any particular substance such as creatine, cannot cause long term harm to the body in some way.

My point was that we know for a fact certain things are good for you. We also know that certain things can harm you. There is a third category of things which are probably okay, but there are really no long term studies to prove it either way. Creatine is in this category, along with many, many other things.